Star versus two stripes ramsey numbers and a conjecture of schelp

András Gyárfás, Göbor N. Sárközy

Research output: Contribution to journalArticle

16 Citations (Scopus)


R. H. Schelp conjectured that if G is a graph with |V(G)| = R(P n, P n) such that δ(G) > 3|V(G)|/4, then in every 2-colouring of the edges of G there is a monochromatic P n. In other words, the Ramsey number of a path does not change if the graph to be coloured is not complete but has large minimum degree. Here we prove Ramsey-type results that imply the conjecture in a weakened form, first replacing the path by a matching, showing that the star-matching-matching Ramsey number satisfying R(S n, nK 2, nK 2) = 3n - 1. This extends R(nK 2, nK 2) = 3n - 1, an old result of Cockayne and Lorimer. Then we extend this further from matchings to connected matchings, and outline how this implies Schelp's conjecture in an asymptotic sense through a standard application of the Regularity Lemma. It is sad that we are unable to hear Dick Schelp's reaction to our work generated by his conjecture.

Original languageEnglish
Pages (from-to)179-186
Number of pages8
JournalCombinatorics Probability and Computing
Issue number1-2
Publication statusPublished - Jan 1 2012

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Star versus two stripes ramsey numbers and a conjecture of schelp'. Together they form a unique fingerprint.

  • Cite this